Alert archive / North Dakota / Wind Chill Advisories in 2015

Wind Chill Advisory 14, NWS Bismarck, ND

February 17, 20155 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 17, 2015, 3:58 AM CST for 5 counties in North Dakota. It took effect at Feb 17, 2015, 8:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2015, 3:58 AM CST (09:58 UTC)
In effect from
Feb 17, 2015, 8:00 PM CST
Expired
Feb 18, 2015, 12:00 PM CST
In force
16 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Emmons County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 2:48 PM CST, 13 hours 10 minutes earlier.

Area forecast discussion, Feb 16, 2:48 PM CST, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
248 PM CST MON FEB 16 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 249 PM CST MON FEB 16 2015

THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD WILL BE WIND
CHILL HIGHLIGHTS.

CURRENTLY...SCATTERED LIGHT SNOW CONTINUES TO TRACK SOUTHEAST
ACROSS THE FORECAST AREA. CLEARING CAN BE SEEN JUST NORTH OF THE
BORDER AND EXPECT CLEARING FROM NORTH TO SOUTH LATE THIS AFTERNOON
AND THIS EVENING. LIGHT SNOW IS EXPECTED TO BE OUT OF ALL BUT THE
SOUTHWEST BY LATE THIS EVENING...AND CLEARING THE FAR SOUTHWEST IN
THE EARLY OVERNIGHT HOURS.

WITH CLEARING SKIES AND COLD HIGH PRESSURE BUILDING INTO THE
AREA...WILL NEED TO ISSUE WIND CHILL ADVISORY HIGHLIGHTS ACROSS
MOST OF THE FORECAST AREA NORTH AND EAST OF THE MISSOURI RIVER.
DID NOT INCLUDE THE FAR WESTERN COUNTIES OF DIVIDE AND WILLIAMS TO
THE WEST...AND ALSO DICKEY...LAMOURE...LOGAN...MCINTOSH AND EMMONS
COUNTIES IN THE SOUTH CENTRAL. WE ENTER INTO ADVISORY CRITERIA IN
THE LATE EVENING TONIGHT AND REMAIN THROUGH THE MORNING TUESDAY.
WE SEE A BRIEF RECOVERY TUESDAY AFTERNOON BEFORE WE HEAD BACK INTO
ADVISORY CRITERIA BY THE LATE AFTERNOON OR EARLY EVENING. EVEN
THOUGH WE ARE NOT INTO ADVISORY CRITERIA TUESDAY AFTERNOON...A
GUSTY NORTHWEST WIND OF 15 TO 25 MPH WILL MAKE FOR A BLUSTERY DAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 249 PM CST MON FEB 16 2015

HIGHLIGHTS INCLUDE POTENTIAL FOR A WIND CHILL ADVISORY AND A WIND
CHILL WARNING TUESDAY NIGHT INTO WEDNESDAY MORNING. FOR WEDNESDAY
NIGHT INTO THURSDAY MORNING...TEMPERATURES WOULD SUPPORT A WIND
CHILL ADVISORY. LIGHT SNOW POTENTIAL IN A WARM AIR ADVECTION SETUP
BEGINS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A BAND OF LIGHT
SNOW PROPAGATES ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SNOWFALL
AMOUNTS OF AROUND ONE INCH ARE FORECAST DURING THIS TIME.

TUESDAY NIGHT THROUGH WEDNESDAY...DRY WITH SURFACE HIGH PRESSURE
SHIFTING FROM SOUTHERN SASKATCHEWAN TO NEAR ASHLEY NORTH DAKOTA BY
00Z THURSDAY. MAIN HEADLINE DURING THIS PERIOD WILL BE THE POTENTIAL
FOR A WIND CHILL WARNING FOR THE TURTLE MOUNTAINS AND NORTHERN JAMES
RIVER VALLEY WITH WIND CHILL TEMPERATURES TO 48 BELOW. LOCATIONS
FARTHER WEST...ALONG AND EAST OF THE MISSOURI RIVER UP UNTIL THE
AFOREMENTIONED WIND CHILL WARNING AREA WILL EXPERIENCE WIND CHILL
VALUES TO 40 BELOW ZERO...THUS A WIND CHILL ADVISORY WILL LIKELY BE
IN ORDER HERE.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SURFACE HIGH PRESSURE MOVES
SOUTHEAST WITH LOW LEVEL WARM AIR ADVECTION SETTING UP AHEAD OF A
DEVELOPING CLIPPER SYSTEM. ALL MODELS WITH THE EXCEPTION OF THE 12Z
ECMWF ADVERTISE A BAND OF LIGHT SNOW ALONG THE ADVANCING BAROCLINIC
ZONE AS IT MIGRATES FROM WEST TO EAST DURING THIS TIME. USED A BLEND
OF DETERMINISTIC MODELS AND PREVIOUS FORECAST FOR A SLIGHT CHC/CHC
OF LIGHT SNOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SNOWFALL
AMOUNTS OF AROUND ONE INCH DISPERSED ACROSS THE FORECAST AREA. THE
WPC DAY 3 SNOWFALL AMOUNTS SHOWS A LIMITED AREA OF A POSSIBLE ONE
INCH SNOWFALL...SO WILL CONTINUE TO MENTION THAT AND ADJUST WITH
FUTURE MODEL RUNS. A WIND CHILL ADVISORY WILL LIKELY BE WARRANTED
WEDNESDAY NIGHT INTO THURSDAY MORNING GIVEN APPARENT TEMPERATURES TO
40 BELOW ZERO ALONG AND EAST OF THE MISSOURI RIVER.

FRIDAY INTO MONDAY...FOLLOWING THE WARM AIR ADVECTION WILL BE COLD
AIR ADVECTION AS THE AFOREMENTIONED CLIPPER SYSTEM SWEEPS THROUGH
AND EXITS THE REGION FRIDAY EVENING. FLURRIES AND/OR LIGHT SNOW
SHOWERS WILL ACCOMPANY THE COLD AIR ADVECTION FRIDAY AND THEN
DIMINISH FRIDAY NIGHT. HIGH PRESSURE THEN TAKES CONTROL SATURDAY
THROUGH MONDAY. THE CANADIAN GEM/ECMWF IS RATHER ROBUST WITH A 1054MB
SURFACE HIGH DOMINATING SATURDAY NIGHT INTO SUNDAY BEFORE SHIFTING
EAST. THE GFS IS WEAKER WITH SURFACE HIGH AND TRIES TO ESTABLISH A
BROADER WESTERLY FLOW INTO NORTH DAKOTA. THIS RESULTS IN A CHANCE OF
SNOW INTO OUR SOUTHERN COUNTIES SUNDAY WHICH IS EMANATING FROM A
COLORADO LOW. THE SUPERBLEND MAINTAINS A DRY FORECAST AND WILL
CONTINUE WITH THIS IDEA FOR NOW.

AS FOR HIGH TEMPERATURES...WITH SURGE OF ARCTIC AIR TUESDAY NIGHT
THROUGH WEDNESDAY WILL RESULT IN HIGHS FROM 5 BELOW IN THE NORTHEAST
TO NEAR 20 SOUTHWEST WEDNESDAY. THURSDAY AND FRIDAY WILL SEE A
MODERATING TREND WITH THE WARM AIR ADVECTION AND HIGHS RISING TO
AROUND 12 ABOVE TO THE MID 30S SOUTHWEST. COLD ADVECTION THEN TAKES
CONTROL FOR THE WEEKEND WITH HIGHS SIMILAR TO WEDNESDAY. SLIGHT
MODERATING TREND ON MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 249 PM CST MON FEB 16 2015

MVFR CONDITIONS WITH PERIODS OF IFR WERE ONGOING OVER KBIS AND
KDIK...ASSOCIATED WITH SCATTERED -SN AND LOWER VSBYS/CIGS. AS SNOW
PROPAGATES TO THE SOUTH...CIGS WILL RISE TO MVFR AT THESE SITES AFT
21Z...AND EVENTUALLY TO VFR BY TUESDAY MORNING. RISING CIGS AT KMOT
AND KISN WILL TRANSITION FROM MVFR TO VFR AFT 21Z...WHILE KJMS WILL
REMAIN IN VFR CONDITIONS THROUGHOUT THE PERIOD. EXPECT NORTHWEST
WINDS TO PREVAIL THROUGH THE FORECAST...WITH SOME STRONGER GUSTS
POSSIBLE AT ALL SITES TOWARDS THE END OF THE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 1 PM CST TUESDAY
FOR NDZ002>005-010>013-021>023-025-035>037.

&&

SHORT TERM...TWH
LONG TERM...KS
AVIATION...ZH
Hazardous weather outlook, Feb 16, 3:20 PM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CST MON FEB 16 2015

NDZ002>005-010>013-021>023-025-035>037-172130-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-
320 PM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND CHILL ADVISORY IS IN EFFECT BEGINNING LATE THIS EVENING.
SEE WWW.WEATHER.GOV FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILLS TO 45 BELOW ZERO WILL BE LIKELY EARLY WEDNESDAY MORNING
AND IN THE 30S BELOW ZERO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.

NDZ001-009-046>048-050-051-172130-
DIVIDE-WILLIAMS-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
320 PM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILLS IN THE 30S BELOW ZERO WILL BE LIKELY EARLY WEDNESDAY...AND
THURSDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.

NDZ017>020-031>034-040>045-172130-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
320 PM CST MON FEB 16 2015 /220 PM MST MON FEB 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.

TWH/KS

Nearby

Wind Chill Advisories in North Dakota, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.